Thunderstorm Wind, Shenandoah
- When
- July 18, 4:07 PM EST
- Where
- Shenandoah County, Strasburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.983, -78.367
Powerlines downed.
An approaching cold front combined with a very hot and humid airmass to generate severe thunderstorms around much of the Mid Atlantic on July 18. Reports of severe weather were received from the Eastern Panhandle of West Virginia, through the Washington/Baltimore corridor, to the Chesapeake Bay.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An approaching cold front combined with a very hot and humid airmass to generate severe thunderstorms around much of the Mid Atlantic on July 18. Reports of severe weather were received from the Eastern Panhandle of West Virginia, through the Washington/Baltimore corridor, to the Chesapeake Bay. The most intense of the severe storms occurred in Eastern Panhandle of West Virginia, where the worst damages occurred, and a report of tennis-ball sized hall was also reported. Extensive damages also occurred in the Frederick and Hagerstown areas of Central Maryland due to the severe thunderstorms. Isolated damages were also reported in the Northern Shenandoah Valley of Northern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 18, 3:53 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT TUE JUL 18 2006
.SHORT TERM /REST OF TONIGHT THROUGH WEDNESDAY/...
FCST UPDATED TO MENTION SVR TSTM WATCH AND INCREASE POPS BASED ON RADAR.
&&
.PREV DISCUSSION...
/ISSUED 245 PM EDT TUE JUL 18 2006/
SHORT TERM /TONIGHT AND WEDNESDAY/...
WE WL BE ISSUING 06+18Z SNDGS AS LONG AS THE TROP DEP THREATENS.
A PLETHORA OF PSBL WX IN THE NEXT 12 HRS...AND THEN HOPEFULLY THINGS
ON THE IMPROVE FOR WED. HT ADVSRY LOOKS ON TRACK AS INDEX VALUES
ARND 102 ATTM W/ 2-3 MORE HRS TIL MAX IS REACHED. ALL THIS
HT/HUMIDITY IS PROVIDING A TON OF LOW LVL PTNL ENRGY JUST WAITING TO
MOVE SKYWARD. THE TRIGGER HAS MOVED S OF THE CANADIAN BRDR. ALTHO
THE DYNAMICS ARE BETTER WELL TO THE NE...THERE IS STILL ENOUGH OF A
BNDRY PROGGED INTO PA TO FIRE STORMS ON. CU HAS FORMED ACROSS THE
CENTRAL PART OF THE KEYSTONE STATE...AND A WATCH HAS BEEN ISSUED FOR
THAT ARE ALL THE WAY TO MD BORDER. SPOKE W/ SPC LAST HR...AND THEY
AGREE IT IS WELL WITHIN THE REALM OF PSBLTY THAT OUR AREA WL GET
BOXED LATER THIS AFTN.
SO I HAVE STRIATED THE POPS FM 50 N TO 20 S FOR THE EVE HRS. FOLLOW
ON SHIFT MAY HV TO UPDATE DPENDING UPON HOW THIS PANS OUT.
COOLER AIR WILL SEEP INTO THE RGN OVRNGT..BRINGING A STOP TO THE
HIGH HEAT.
WOODY
LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
GFS AND NMM WFR SHOW UPPER LEVEL SUPPORT FOR WEAK COLD FRONT CROSSING
THE NORTHERN MID ATLANTIC RECEDING TO THE NORTH ACROSS NEW ENGLAND
WEDNESDAY NIGHT. THE FRONT WILL STILL PRESS INTO SOUTHERN VA
WEDNESDAY NIGHT...AS THE ASSOCIATED WEAK SFC LOW MOVES TO THE
SOUTHEAST INTO THE GULF OF ME. EXPECT SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY ALONG THE FRONT THROUGH THE EVENING HOURS
WEDNESDAY BEFORE MIDNIGHT...FOLLOWED BY A SLIGHTLY DRIER AIRMASS
MIDNIGHT WEDNESDAY THROUGH THE DAY ON THURSDAY. HIGHS THURSDAY ARE
EXPECTED TO BE NEAR NORMAL IN THE MID TO UPPER 80S WITH A GOOD DEAL
OF SUNSHINE AND H85 TEMPERATURES BETWEEN 16 AND 18 C. ANOTHER H5
SHORTWAVE WILL MOVE FROM THE UPPER GREAT LAKES THURSDAY INTO THE
NORTHERN MID ATLANTIC THURSDAY NIGHT AND FRIDAY...ACCOMPANIED BY A
WEAK SFC COLD FRONT. SHOWERS WILL MOVE INTO THE NORTHERN CWA
THURSDAY NIGHT WITH A CHANCE OF SHOWERS AND POSSIBLY A
THUNDERSTORM...WITH LIFTED INDICES JUST BELOW 0 C. SOUTH TO
SOUTHWEST LOW LEVEL WINDS WILL DEVELOP FRIDAY AHEAD OF THE COLD
FRONT...BRINGING WARMER AIR BACK INTO THE REGION. DESPITE MID LEVEL
CLOUDS SPREADING ACROSS THE REGION...HIGHER H85 TEMPERATURES NEAR
20 C SHOULD PRODUCE ABOVE NORMAL HIGHS FRIDAY IN THE LOWER 90S IN
THE VALLEYS.
COLD FRONT APPEARS TO STALL OUT ACROSS THE MID ATLANTIC SATURDAY AND
SUNDAY PER THE GFS AND ECMWF...SO WITH BKN TO OVC CLOUD COVER AND
UNCERTAINTY AS TO WHERE THE FRONT WILL BE POSITIONED HAVE LOWERED
TEMPERATURES BUT NOT AS MUCH AS GUIDANCE. WITH THE FRONT ACTING AS A
FOCUS FOR CONVECTION HAVE ALSO INCLUDED CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS BOTH DAYS. PATTERN MONDAY AND TUESDAY IN CONSIDERABLE
DOUBT WITH MODELS SHOWING DIVERGENT SOLUTIONS. ECMWF INDICATED THAT
THE FLAT TROUGH IN THE MID ATLANTIC WILL LIFT TO THE
NORTHEAST...WHILE THE GFS AMPLIFIES THE TROUGH AND MOVES IT ACROSS
THE MID ATLANTIC MONDAY. GFS ENSEMBLE MEMBERS INDICATING MODERATE
SPREAD IN SOLUTIONS. WITH THE POSSIBILITY OF HIGHER CLOUD COVER WENT
SLIGHTLY BELOW NORMAL HIGHS MONDAY AND TUESDAY...BUT LEFT MENTION OF
POPS OUT OF FORECAST FOR NOW.
AVIATION...
CNVCTN DURG EVE HRS COULD PROVE PROBLEMATIC. TOOK THE
VSBY TO 3SM IN TRW...WHICH MAY NEED TO BE LOWERED DEPENDING ON HOW
STORMS DVLP.
MARINE...
TSTMS WL BE THE PTNL PROBLEM THIS EVE. TROP DEP 2 IS 220
NM SE OF HAT. SOME MDLS ARE TRACKING IT INTO LOWER CHES BAY THU.
THIS WL NEED TO BE MONITORED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 8 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004>007-009>011-013-014-016>018 UNTIL 8
PM TUESDAY.
VA...HEAT ADVISORY FOR VAZ037>042-050>057 UNTIL 8 PM TUESDAY.
WV...NONE.
MARINE...NONE.
&&
SHORT TERM...ROSAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 322 PM EDT TUE JUL 18 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-191000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 322 PM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE BALTIMORE AND WASHINGTON METRO REGION...EAST OF THE BLUE RIDGE MOUNTAINS...AND LOWER SOUTHERN MARYLAND UNTIL 8:00 PM EDT. HEAT INDEX VALUES AROUND 105 WILL BE POSSIBLE...ESPECIALLY DURING THE LATE AFTERNOON. IN ADDITION...AS A COLD FRONT APPROACHES LATE IN THE DAY AND THIS EVENING...A FEW THUNDERSTORMS MAY BECOME SEVERE. NORTHERN MARYLAND AND A PORTION OF THE EASTERN WEST VIRGINIA PANHANDLE HAVE BEEN OUTLOOKED AS HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY TROPICAL DEPRESSION 2 HAS FORMED SOUTHEAST OF THE NORTH CAROLINA COAST. IT IS POSSIBLE THAT THIS TROPICAL SYSTEM WILL TRACK INTO THE LOWER CHESAPEAKE BAY ON THURSDAY...AND BRING TROPICAL STORM FORCE WINDS INTO THE MARYLAND PORTION OF THE CHESAPEAKE BAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1256 PM EDT TUE JUL 18 2006 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ026>031-037>042- 050>057-WVZ048>055-182300- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-ROCKINGHAM- SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-ALBEMARLE-GREENE- MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- INCLUDING THE CITIES OF...WASHINGTON...CUMBERLAND...HAGERSTOWN... FREDERICK...WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE... ANNAPOLIS...WALDORF...ST MARYS CITY...HARRISONBURG...WINCHESTER... FRONT ROYAL...CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS... MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... FREDERICKSBURG...BAYARD...PETERSBURG...KEYSER...MARTINSBURG... CHARLES TOWN 1256 PM EDT TUE JUL 18 2006 ...SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. DUE TO THE APPROACH OF THE COLD FRONT...COMBINED WITH THE VERY HOT AND HUMID AIRMASS REMAINING OVER THE MID ATLANTIC...THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE MOST LIKELY TIME FOR SEVERE STORMS WOULD BE BETWEEN 5 PM AND MIDNIGHT. THE PRIMARY THREAT WILL BE FROM DAMAGING WIND GUSTS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING ACROSS WESTERN MARYLAND AND THE EASTERN PANHANDLE OF WEST VIRGINIA. MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION... FORECASTS AND POSSIBLE WATCHES OR WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 4 S UPPER TRACT 38.94N 79.13W
07/18/2006 E0.75 INCH GRANT WV TRAINED SPOTTER
THREE QUARTER INCH HAIL AT GRANT COUNTY AIRPORT.
0258 PM HAIL 4 S PETERSBURG 38.94N 79.13W
07/18/2006 E1.75 INCH GRANT WV TRAINED SPOTTER
GOLFBALL SIZED HALL AON NORTH CREEK ROAD.
&&
CMEADOWSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL PETERSBURG GRANT AIRPOR 39.00N 79.15W
07/18/2006 E0.75 INCH GRANT WV TRAINED SPOTTER
THREE QUARTER INCH HAIL AT GRANT COUNTY AIRPORT.
&&
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
445 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL PETERSBURG 39.00N 79.13W
07/18/2006 E0.88 INCH GRANT WV LAW ENFORCEMENT
&&
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG LANDOVER 38.94N 76.90W
07/18/2006 PRINCE GEORGES MD FIRE DEPT/RESCUE
POWERLINES DOWNED.
0442 PM HAIL PALMER PARK 38.92N 76.87W
07/18/2006 E1.00 INCH PRINCE GEORGES MD BROADCAST MEDIA
DIME TO QUARTER SIZED HAIL REPORTED THROUGH THE MEDIA.
&&
MANNINGThe Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
Powerlines downed.
Trees and powerlines downed.
Nickel sized hail.
Nickel sized hail was reported at Thornton Gap on Route 211.
Locust trees were downed on Skyline Drive in the Shenandoah National Park.
Quarter sized hail was reported by the National Park Service on Skyline Drive in the Shenandoah National Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520333, 5520334, 5520335, 5520336, 5520337, 5520338.